Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 188, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 11, 2019, 3:33 PM MDT for Adams County, North Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2019, 3:33 PM MDT (21:33 UTC)
- Expired
- Aug 11, 2019, 4:15 PM MDT
- In force
- 42 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Adams County, ND
The radar
The Bismarck radar (KBIS), 155 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:02 PM MDT, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 11, 2:02 PM MDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 302 PM CDT Sun Aug 11 2019 .SHORT TERM...(This evening through Monday) Issued at 259 PM CDT Sun Aug 11 2019 A severe thunderstorm threat exists for far southwest North Dakota this afternoon and evening with large hail, damaging wind gusts, and a nonzero tornado chance possible. Additionally, heavy rainfall and several rounds of thunderstorms in the southwest to south- central may cause a flash flooding concern overnight. This afternoon, the synoptic pattern was characterized by a potent shortwave rounding the Great Basin region with a 500mb speed max pushing into the northern Rockies. Smaller impulses were detected on water vapor imagery pushing over central Montana and northern Wyoming. At the surface, pressure falls were noted in southern Montana and northern Wyoming where cyclogenesis and convergent upslope flow was ongoing. In north-central through southeast North Dakota a surface high axis was in place. Widespread stratus was detected on visible satellite imagery within the western and southern peripheries of the surface high, extending from western North Dakota through the James River Valley. In the southwest through south-central, skies have been clearing with the subsequent development of a cumulus field over the last several hours. A severe thunderstorm threat is expected to develop late this afternoon and evening in southeast North Dakota. Surface dew points in the low 60s beneath midlevel lapse rates of 7-7.5 C/km will develop MLCAPE values in the 1000-2000 J/kg range. Strong midlevel flow marked by 30-40 kts of effective bulk layer shear will combine with this instability to create a potential severe thunderstorm parameter space. With generally unidirectional hodographs depicted in southwest ND forecast soundings, splitting cells with eventual storm mergers will be likely. Thus the severe threat at the moment seems to be contained mostly to our southeast counties where initial cells may produce large hail and locally damaging wind gusts before becoming congealed. Additionally given strong deep layer shear, ML LCL's around or below 1000m, and potential for discrete supercells...a tornado risk does exist. 0-1 km SRH is rather low, though the other ingredients is enough to make it a risk worth highlighting. This evening, thunderstorm coverage is expected to increase across our southwest as the midlevel speed max exits the Rockies. Thunderstorms are forecast to develop in central Montana and move into the northwest counties by late this evening as well. By the time of their arrival they will likely be clustered and elevated so the severe risk further north is low. Heavy rain will be a concern with thunderstorms tonight as PWAT values of 1.25" to over 1.5" will continue to advect northward this evening. Widespread rainfall totals of 1 to over 2 inches will be possible. In the southwest where several rounds of convection are likely this evening and tonight, the totals may be greater. HREF guidance indicates areas of 2 to 4 inches will be possible in the southeast to south-central counties given multiple thunderstorm passages. That said, the lack of a reinforcing mechanism to redevelop thunderstorms in one location does tone down the flash flood threat some. Though storm propagation should be fast enough to mitigate flash flooding concerns, this will still need to be closely monitored especially if a couple thunderstorms move over more populated areas. Scattered showers and isolated non-severe thunderstorms will continue through northern and eastern North Dakota early Monday morning before dissipating by mid-day. While the midlevel low is expected to briefly close off early Monday, guidance shows it becoming more progressive through the day and begin to move southeastward from northeast Montana through southeast North Dakota. A relatively thin instability corridor ahead of an advancing surface trough will pose a marginal severe threat Monday afternoon in the central and southeast. This will be highly conditional on daytime clearing and destabilization. Lingering precipitation and cloud cover Monday will also lead to cooler temperatures with highs in the 60s north and east to 70s south and west expected. .LONG TERM...(Monday night through Sunday) Issued at 259 PM CDT Sun Aug 11 2019 The long term forecast period is highlighted by almost daily chances for showers and thunderstorms with the active period continuing through the weekend. Monday evening the previously closed midlevel low rejoins the flow and dives southeastward through the Dakotas, dragging an attendant cold front through the area overnight. Pressure rises behind the front may bring breezy overnight winds however the magnitude is fairly uncertain given this occurring through the diurnal minimum and boundary layer decoupling. Some lingering showers will be possible Tuesday though the trend will be towards clearing with a surface high developing beneath midlevel height rises. NAM/GFS MOS guidance shows widespread high temperatures of mid 60s to around 70s likely Tuesday afternoon though the ECMWF has been a few degrees warmer. NBM blend of upper 60s to around 70 captured this well. Wednesday through Friday, the synoptic pattern is characterized by generally northwest flow aloft with daily chances for showers and thunderstorms. Midlevel flow stays fairly strong through the period so chances for severe weather in the region continue through the week (though uncertain in coverage and location at the moment). This weekend, ensemble and deterministic guidance has been consistent in developing a strong northwest trough and tracking it eastward through the weekend. While run to run details in wave timing, return flow, etc have been inconsistent...ensemble guidance in the CIPS analogs and GEFS plumes have shown some sort of signal for higher chances of thunderstorms and possibly severe weather. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1254 PM CDT Sun Aug 11 2019 IFR/MVFR stratus will persist through much of western and central North Dakota through the day. Then, widespread showers and thunderstorms are expected to move in from the west during the late afternoon through the Monday morning hours. Very heavy rainfall along with possibly large hail will be possible at any site that experiences thunderstorms along with gusty winds. IFR ceilings and visibilities likely again Monday morning as rain/thunderstorms exit. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...AE LONG TERM...AE AVIATION...AE
Hazardous weather outlook, Aug 11, 2:13 PM MDT, 1 hour 20 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 313 PM CDT Sun Aug 11 2019 NDZ009-017>020-031>034-040>045-122015- Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark- Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux- 313 PM CDT Sun Aug 11 2019 /213 PM MDT Sun Aug 11 2019/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are likely this afternoon and tonight. A few storms may be severe, with large hail up to half dollar size, gusty winds, and heavy rain. Heavy rain may also lead to localized flooding within flood prone areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of showers and thunderstorms on Monday. Severe weather is not expected at this time. Wednesday through Saturday will also have daily chances for thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001>005-010>013-021>023-025-035>037-046>048-050-051-122015- Divide-Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry- Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman- Emmons-Logan-La Moure-McIntosh-Dickey- 313 PM CDT Sun Aug 11 2019 This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are likely tonight. Heavy rain will be possible with these storms, which may lead to localized flooding within flood prone areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms on Monday. Strong to marginally severe storms are possible with quarter size hail and locally damaging wind gusts to 60 mph the main threats. Wednesday through Saturday will also have daily chances for thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:53 PM MDT | Special Weather Statement | BIS | Slope | 37 min |
| Aug 10, 10:13 PM MDT | Special Weather Statement | BIS | Adams | 32 min |
| Aug 10, 10:49 PM MDT | Special Weather Statement | BIS | Adams | 26 min |
| Aug 11, 4:43 PM MDT | Special Weather Statement | BIS | Adams | 32 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.